Aa
Aa
A
A
A
Close
Avatar universal

SSRIs causing prolonged QT inervals?

On Wiki pedia, under cardiovascular effects, it says that SSRIs prolong QT intervals. I don't think it explains enough, the way it says it, it made me think that everyone who is taking an SSRI has prolonged QT intervals.

I've read around the internet and found articles that say that SSRIs do seem to slow the heart a bit, but that developing a condition like prolonged QT intervals is rare. I couldn't find if SSRI's always slow the heart or just in some cases.

I'm just really confused, if SSRIs do slow the heart, does that mean you have the condition of prolonged QT intervals? And if not, if all the SSRI is doing is slowing my heart a bit, will it go away once my body adjusts to the SSRI? Will it go away once I stop talking the SSRI? Will it ever go away?
6 Responses
Sort by: Helpful Oldest Newest
1124887 tn?1313754891
Just to add something here:

It's (obviously) a difference between prolonged and long. Yes, most SSRI's (with the possible exception of paroxetine) may prolong the QT time a little, as far as I know. One of the meds that recently has been placed high on the list, where earlier considered very little risky, is citalopram / escitalopram (Celexa or Cipralex). However, from the research I've (for some reason) read, the QT prolonging for escitalopram (the strong version) is usually/average 4 msec at 10 mg/day and 10 msec at 30 mg/day in healthy people.

That means, if your baseline QT is 400 msec, 10 mg would increase it to 404 msec, which means a prolongation, but not long. If you on the other hand had a QT of 500 msec, every little added msec would cause a huge increase in risk.

I'm not a doctor or pharmacist, so don't use this to make any decisions. It's just an example. And if you are in doubt, just get an EKG registered before and after treatment. It's cheap, and provides a far better answer than we can give you :)

Helpful - 0
Avatar universal
Here is a link to lists of drugs that may cause prolonged QT or Torsades de Pointes. They are arranged by relative risk, higher in the box at the top and lower as you go down the page:

hhttp://www.azcert.org/medical-pros/drug-lists/bycategory.cfm

If you look at these lists, you will see that *many* common antibiotics and other drugs that you have probably taken in the past (and will take in the future) are included.

I have not found any general risk assessments for these meds in the general populations, but it is probable that the drug companies have published such some stats during the drug trials before their FDA release.

It is important to note that 'relative risk' is what is being talked about.  The average patient with no personal or family history of long QT or Torsades, someone with a healthy heart, kidneys, liver etc., who is taking a normal dose for his/her size, is currently not thought to be at risk for either of these rhythm abnormalities.

Those with a family history, or who are sick, for example with severe diarrhea, or who have compromised livers, kidneys, or hearts, might be at increased risk for 'acquired' (temporary) long QT.

On the web, you can find papers describing patients who ODed on an SSRI and who developed transient long QT as a result--but whose heart rhythms returned to normal after the drug was stopped, indicating that the problem was not permanent.  In other words, the heart's timing reset itself to the person's normal interval after the SSRI was out of the body.

As to how long it takes for SSRIs to clear the body, there's a comparison chart about halfway down this page:

http://www.health.harvard.edu/newsletters/Harvard_Womens_Health_Watch/2010/November/going-off-antidepressants



Helpful - 0
Avatar universal
You posted a response to a question I had about QT intervals a few months ago, you explained that SSRI's can prolong QT invervals in some people, and that it only happens when the medicine is in the persons body.

I have some more questions.  Do you know what percent of people get prolounged QT intervals when they take SSRI's? And you said that once the medicine is out of the body, the interval speeds up again, what does that mean? How long does it take for the medicine to be out of your body? I think some of these have short half lives, , like they are out of your body in around a day.
Helpful - 0
995271 tn?1463924259
When a QT interval is prolonged due to the SSRI, the QT interval will speed up when the medication is withdrawn and removed from your body.  For whatever reason, the med is slowing down conduction at the cellular level for certain people.  It only happens when the drug is in your blood.  This doesn't mean the person has LTQs.  

I haven't read any studies that suggest consumption of SSRIs will result in LTQs.
Helpful - 0
Avatar universal
Thanks for the response. I don't have any particular reason to be concerned about the QT interval other than just my overall fear and anxiety, I'm cautious about the health of my heart. When I read on Wiki that SSRIs prolong QT intervals, I assumed it meant that it's something that "always" happends with the consumption of SSRIs, then I read that Prolonged QT syndrome is a serious condition so I was worried.

I was on about 50mg to 100mg of Luvox for over 10 years, and I've been off of it for about 5 months now.

I'm still a little confused about the difference between an SSRI prolonging the QT interval and having the Prolonged QT syndrome.
Helpful - 0
Avatar universal
Yes, a well known side effect of the majority of SSRI''s is that they can prolong the QT interval. This does not mean that they will and "prolonging" the QT interval is not  the same thing as having a "prolonged QT interval".  In other words, SSRIs "can" make the QT interval  longer in  "some" individuals (depends on the SSRI, dosage, and individuals response to it) but elongation of the QT interval is typically only a problem if someone has a high QTc value to begin with.  People with known LQTS or with borderline high  QTc values should avoid medications  that prolong the QT interval.

I was not aware  that SSRI's can slow the heart but, this would not be a sign of prolonged QT interval.  If the medication prolongs the QT interval, this would be reversible after the medication is stopped and out of the persons system.

What SSRI are you on?  Is there a reason why you are concerned about the QT interval?
Helpful - 0
Have an Answer?

You are reading content posted in the Heart Rhythm Community

Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.